Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 36, NWS Fort Worth, TX

July 16, 2002Henderson County, Kaufman County, Navarro County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 16, 2002, 11:08 AM CDT for Henderson County, Kaufman County, Navarro County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2002, 11:08 AM CDT (16:08 UTC)
Expired
Jul 16, 2002, 3:00 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Henderson County, TX, Kaufman County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 100 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 161608
FFWFTW
TXC213-257-349-162000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1105 AM CDT TUE JUL 16 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  NORTHEAST NAVARRO COUNTY IN NORTH CENTRAL TEXAS
  WESTERN HENDERSON COUNTY IN NORTHEAST TEXAS

* UNTIL 300 PM CDT.

* AT 1105 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
  OVER THE NORTHWESTERN PORTION OF HENDERSON COUNTY....WEST OF GUN
  BARREL CITY.  HEAVY RAINFALL...UP TO FOUR INCHES...HAS FALLEN FROM
  KEMP...SOUTHWARD TO KERENS... AND FLASH FLOODING OF LOW LYING AND 
  FLOOD PRONE AREAS IS LIKELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE CRANDALL...GUN BARREL
  CITY... KERENS...SEVEN POINTS...TOOL AND TRINIDAD

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

LAT...LON 3200 9642 3212 9607 3261 9611 3266 9649

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:30 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 6:30 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT TUE JUL 16 2002

...AVIATION DISCUSSION...
LATEST REFLECTIVITY DATA FROM KFWS AND KGRK INDICATE ISOLATED
SHOWERS DEVELOPING AND MOVING NORTHEASTWARD ALONG AN AXIS FROM
AUSTIN...TO CORSICANA...AND CANTON. LOW-LEVEL JET HAS STRENGTHENED
OVERNIGHT...AS PER DATA FROM PALESTINE PROFILER...AND THIS IS LIKELY
ONE FACTOR CONTRIBUTING TO THE INCREASE IN COVERAGE OF PRECIP. SHORT
TERM MODEL GUIDANCE FROM THE MESOETA AND RUC40 IS IN AGREEMENT IN
TAKING THE AXIS OF HEAVIEST PRECIP SLIGHTLY TO THE EAST OF DFW AND
WACO. WILL NOT TRY TO PINPOINT EXACT TIMES OF PRECIP IN THE
TAFS...AS SHOWERS WILL BE DEVELOPING CONTINUOUSLY. INSTEAD...WILL
COVER WITH VCSH THIS MORNING...VCTS THIS AFTERNOON/EVENING...AND
VCSH AGAIN TONIGHT...AS PRECIP WILL LAST INTO WEDNESDAY MORNING.
BRIEF AND LOCALIZED AREAS OF SIGNIFICANTLY LOWER CEILINGS AND
REDUCED VISIBILITY CAN BE EXPECTED WITH ANY OF THE SHOWERS.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
COPIOUS MOISTURE STREAMING NORTH INTO THE REGION...AND THE UPPER
LEVEL LOW...WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH WEDNESDAY. PWS OVER NORTH TEXAS ARE HIGHER THAN FORECAST
YESTERDAY...RUNNING ABOVE TWO INCHES OVER THE EASTERN TWO THIRDS OF
THE REGION...WHERE THEY WILL STAY THROUGH TONIGHT.

MODEL QPF SOLUTIONS ARE SIMILAR AND BEST DESCRIBED BY NCEP. MAXIMUM
RAINFALL AMOUNTS WILL GENERALLY RUN IN THE ONE TO THREE INCH RANGE...
WITH ISOLATED FIVE INCH AMOUNTS...MAINLY ALONG AND EAST OF I-35. WILL
KEEP THE FLASH FLOOD WATCH IN EFFECT TODAY...BUT HEAVY RAINS
ARE A DISTINCT POSSIBILITY AGAIN TONIGHT.  HOWEVER...FEEL THE
AREA MAY BE SMALLER AND FURTHER EAST THAN IS CURRENTLY UNDER A
WATCH...BUT THIS MORNINGS DATA RUN SHOULD BE MORE DEFINITIVE. HENCE
WILL LET THE DAY CREW DECIDE WHETHER TO REISSUE...AND REDEFINE THE
AREA...FOR TONIGHT.

POPS END WEDNESDAY AND WE START TO DRY OUT AS THE RIDGE BUILDS IN
FROM THE EAST. MRF IS QUICK TO RETURN TO CLIMO TEMPS OR ABOVE...BUT
WE HAVE HELD BACK DUE TO WET GROUND AND HIGHER RHS THAT WILL TEND TO
KEEP MAX TEMPS DOWN. OVERALL...FORECAST TENDS TO GO JUST BELOW MOS
TEMPS THROUGH FORECAST...AND ABOVE POPS THROUGH WEDNESDAY.

DFW   84  71  88  72 /  80  70  40  20
ACT   83  72  89  73 / 100  70  30  20
PRX   84  71  87  72 /  80  70  50  20
DTO   84  71  87  72 /  80  70  50  20
TKI   84  71  87  72 /  80  70  50  20
DAL   85  73  88  73 /  80  70  40  20
TRL   83  71  88  73 /  80  70  50  20
CRS   83  72  89  73 / 100  70  30  20
TPL   83  72  89  73 / 100  70  30  20

.FWD...FLASH FLOOD WATCH FOR TODAY FOR ALL BUT THE WESTERN PART OF
NORTH TEXAS...GENERALLY ALONG AND EAST OF A GOLDTHWAITE...GLEN
ROSE...DECATUR...GAINESVILLE LINE

42

In the hours before

Special weather statement, Jul 16, 5:10 AM CDT, 5 hours 58 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
510 AM CDT TUE JUL 16 2002

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS MUCH OF NORTH TEXAS TODAY. ALTHOUGH SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...THE MAIN WEATHER
THREAT TODAY IS EXPECTED TO COME FROM FLASH FLOODING. ABUNDANT
TROPICAL MOISTURE WILL COMBINE WITH A CONTINUOUS DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS TO RESULT IN A HEAVY RAINFALL THREAT...
MAINLY ALONG AND EAST OF A LINE FROM GOLDTHWAITE...TO GLEN ROSE...
DECATUR...AND GAINESVILLE. PLEASE REFER TO THE FLASH FLOOD
WATCH...WMO HEADER WGUS64...FOR FURTHER DETAILS.

&&

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:34 PM CDTFlash Flood WarningFWDLimestone4 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.